Recently we posted an article about the dangers of mixing household chemicals (along with other useful household chemical safety tips – you can read it here: http://bit.ly/fzCx0h). Today, we share an email that was sent to Keith Lamson (www.callkeith.ca) about a lady that almost died as a result of accidently mixing CLR and bleach.
Keith used to be a volunteer firefighter and one of the most horrible deaths he was exposed to was an elderly lady that drowned in her toilet. The firefighters were called in to assist in removing the body as she had been missing for several days. Based on the condition of the body she was likely deceased for most of that time period. Keith recalled that there was bleach and CLR beside the toilet and it was determined that she was overcome by the gas produced by mixing the two chemicals rendering her unconscious. Furthermore, it was shown that her lungs had severe chemical burns. The investigation concluded that when she passed out, her head fell into the bowl of the toilet, which is how the authorities found her.
Bleach is a very dangerous chemical to have in your home. You should consider removing it from your home and workplace altogether or, at the very least, be wary of its danger and follow all precautions.
Here is the contents of the email:
CLR and Javex
For anyone who doesn’t know what mixing these two cleaning agents can do:
A Terra Cotta woman who recently had a near-fatal accident with household cleaning agents wants to share her story with the public in order to hopefully prevent a similar incident from happening to someone else.
Laura Fiander, 50, was cleaning the upstairs bathroom of her rural residence near the Terra Cotta Conservation Area around 2 p.m. on July 8, while husband Mike Witt was outside painting. A quiet day of doing chores around the house soon turned into a nightmare that nearly resulted in Fiander’s death and sent her to hospital for several days.
“I had a shower and then I decided to clean the tub afterward and I noticed some hard-water deposits on the shower mat that looked like mildew, and I dumped some Javex in the tub and let the water run,” said Fiander, her voice still breaking from damage to her larynx. “Then I noticed some deposits on the shower curtain, so I got a spray bottle with CLR and sprayed it. All of a sudden there was a hissing sound and the fumes overwhelmed me. It felt like a blow torch was instantly going down my throat.”
Fiander was able to make it to the front of the house before collapsing to alert Witt to the situation, but by this time she was foaming at the mouth and gasping for air as her esophagus was swelling shut. The only word she was able to blurt out was “chemicals.” After several minutes of trying to resuscitate her, Witt called 911 when her eyes and skin turned a ghostly blue colour.
“I kept hoping that with some fresh air she might catch her breath, but she went into convulsions, gagging intensely, and twice I was able to revive her, but there was nothing I could do. It was horrifying,” he said. “It’s amazing she’s still with us. We’re fortunate that an ambulance was just 10 minutes away in Caledon, and the two female paramedics did a fantastic job.”
After being stabilized at Georgetown Hospital, Fiander would remain there for another five days as doctors flushed the toxins out of her body. Her lungs were literally burned, and it may take several years for them to return to normal, and she has been basically confined to her home because of the susceptibility of contracting an illness or developing an infection. Fiander uses a puffer six times a day to help her collapsed lungs expand to their former size and faces a lengthy recovery period with several more trips to see specialists.
“I’m not sure of the exact contents of the CLR, but I’m guessing it contains ammonia, and when that is mixed together with bleach it gives off a noxious gas, a form of chlorine gas,” said Emmanuel Adianas, a spokesperson for Colgate-Palmolive Products Ltd. “We strongly recommend not to mix Javex with any products, period…As far as I am aware, this is not a common occurrence, but it certainly can happen.”
Witt, who operates a freight-forwarding business out of the couple’s home, would like to see changes in the labelling of such potentially deadly household cleaners that would more effectively alert consumers of their danger.
“I’ve spoken to literally hundreds of people since this happened, and yes they do know of the danger from these chemicals, but most don’t know it’s fatal, and that should be played up more in the packaging,” he added. “These things should be locked up in cupboards like prescription drugs, or at least have a better labelling system. There needs to be better public awareness, especially in households with children.”
Fiander is also circulating a letter, which tells her frightening story and warns of the deadly dangers of household cleaners.
“I was told that this chlorine gas is similar to mustard gas that was used in the First World War,” Fiander said. “My throat literally closed up. What a horrid way to die. Who would ever think that just a quick whiff like that could kill you?”
Please pass this story along to anyone who you think may appreciate the tips. It’s an unfortunate situation but very easily preventable with the right knowledge.
I just made a mistake and did the same thing..I poured Clr ino a bucket then poured bleach after..it fizzed up, then the smell choked me. I put ragas on the floor then headed to continue my mission. I feel sort of ok, My lungs feel smaller when I take a deep breath, BUt I didnt fall out. I hopr Im ok. Do anybody thing something could happen to me later on.
Hi Billy. We would recommend that you see a health professional to make sure that there are no lasting effects from the mixed chemicals. You don’t want to take any chances with this sort of thing!
I accidentally mixed CLR & Bleach immediately realizing I probably should not have done that. The mixed started foaming and the fumes were ugly. It took me not even 30 seconds to flush the toilet and get out of the room. I can feel something in my lungs. My question is: How long does it take once exposed to this mixture to get your lungs burned?
Hi Vickie, you can develop symptoms from this deadly mixture immediately. As with Billy. we would recommend that you see a health professional to ensure that you do not have any problems from inhaling the vapors – especially if you have symptoms such as nausea, shortness of breath, or chest pains. It’s always better to be safe than sorry! I hope this helps!